More than 20 overdose on West Side.
More than 20 people have overdosed from dangerous batches of narcotics -- possibly heroin laced with the painkiller fentanyl -- on the West Side since Wednesday night, officials said Thursday.
Larry Langford, a spokesman for the Chicago Fire Department, confirmed that at least 18 people overdosed within the last 20 hours beginning Wednesday evening, but he couldn’t say what drug was to blame.
Police are also looking into whether a man who died of an apparent drug overdose in the East Garfield Park neighborhood had ingested narcotics from a dangerous batch, according to law enforcement sources.
The victim was found dead in a third-floor apartment Thursday night in the 3300 block of West Ohio Street. His identity was not immediately available.
An alert from the Chicago Department of Public Health and obtained by the Tribune said that more than 20 people had overdosed in 24 hours on what may have been heroin laced with fentanyl purchased at two locations on the West Side.
A sample of the heroin recovered by Chicago police may have been laced with fentanyl, authorities said.
Chicago police and federal investigators turned attention to the painkiller in the mid-2000s when dozens of people died of fentanyl-related overdoses, including fentanyl mixed with other drugs.
Dr. Steven Aks, chief of toxicology and an emergency physician at Stroger Hospital, said he’s aware of nine patients who sought treatment Thursday at the hospital by the afternoon. He also did not know what drug caused the overdoses.
Paramedics and other Fire Department personnel have been equipped with extra Narcan -- a drug typically used to reverse heroin overdoses -- for any additional victims, Langford said.
“We don’t know if it’s the beginning, middle or end of the surge,” Langford said.